Alert archive / New Mexico / Tornado Warnings in 2024
Tornado Warning 2, NWS Albuquerque, NM
NWS Albuquerque, NM issued this tornado warning at May 11, 2024, 6:16 PM MDT for Guadalupe County, New Mexico. It was in force for 29 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2024, 6:16 PM MDT (00:16 UTC)
- Expired
- May 11, 2024, 6:45 PM MDT
- In force
- 29 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
County Guadalupe County, NM
The radar
The Cannon AFB radar (KFDX), 107 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 6:30 PM MDT | HAIL 1.75 | Santa Rosa, NM | . |
| May 11, 6:30 PM MDT | HAIL 1.75 | Santa Rosa, NM | |
| May 11, 6:37 PM MDT | HAIL 1 | 1 Se Power Dam Lake, NM | Report from mPING: Quarter (1.00 in.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.3 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1204 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
025
WFUS55 KABQ 120016
TORABQ
NMC019-120045-
/O.NEW.KABQ.TO.W.0002.240512T0016Z-240512T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Albuquerque NM
616 PM MDT Sat May 11 2024
The National Weather Service in Albuquerque has issued a
* Tornado Warning for...
North central Guadalupe County in east central New Mexico...
* Until 645 PM MDT.
* At 615 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Santa Rosa, moving east at 20 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Santa Rosa around 620 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3488 10488 3503 10488 3509 10452 3482 10451
TIME...MOT...LOC 0015Z 268DEG 18KT 3495 10480
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
122 follow-up statements
544
WWUS55 KABQ 120031
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
631 PM MDT Sat May 11 2024
NMC019-120045-
/O.CON.KABQ.TO.W.0002.000000T0000Z-240512T0045Z/
Guadalupe-
631 PM MDT Sat May 11 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR NORTH
CENTRAL GUADALUPE COUNTY...
At 630 PM MDT, a severe thunderstorm capable of producing a tornado
was located over Santa Rosa, moving east at 20 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Santa Rosa around 635 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3486 10473 3505 10475 3509 10452 3482 10451
TIME...MOT...LOC 0030Z 268DEG 18KT 3495 10470
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
12401 WWUS55 KABQ 120041 SVSABQ Severe Weather Statement National Weather Service Albuquerque NM 641 PM MDT Sat May 11 2024 NMC019-120050- /O.EXP.KABQ.TO.W.0002.000000T0000Z-240512T0045Z/ Guadalupe- 641 PM MDT Sat May 11 2024 ...THE TORNADO WARNING FOR NORTH CENTRAL GUADALUPE COUNTY WILL EXPIRE AT 645 PM MDT... The tornado threat has diminished and the Tornado Warning has been cancelled. However, large hail and damaging winds remain likely and a Severe Thunderstorm Warning remains in effect for the area. Remember, a Severe Thunderstorm Warning remains in effect for north central Guadalupe County. && LAT...LON 3486 10473 3505 10475 3509 10452 3482 10451 TIME...MOT...LOC 0040Z 268DEG 18KT 3495 10464 $$ 12
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this tornado warning went out at May 11, 2:19 PM MDT, 3 hours 57 minutes earlier.
Area forecast discussion, May 11, 2:19 PM MDT, 3 hours 57 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 219 PM MDT Sat May 11 2024 ...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER... .SYNOPSIS... Issued at 130 PM MDT Sat May 11 2024 The combination of an upper level disturbance and a backdoor cold front will bring a round of showers and storms to central and eastern NM through tonight, some of which may become strong to severe. Another round of showers and storms is forecast Sunday afternoon across north central and northeast NM as the disturbance moves east across the area. A warming and drying trend is forecast early week, but chances for showers and storms will ramp up again Wednesday and Thursday as another disturbance moves east across the region. A renewed warming and drying trend will begin Friday and continue into next weekend. && .SHORT TERM... (This evening through Sunday night) Issued at 130 PM MDT Sat May 11 2024 The upper low is currently moving east toward the Four Corners per the latest water vapor satellite imagery and is interacting with low level southeast flow behind the backdoor front to provide a favorable shear environment for a round of strong to severe storms this afternoon, despite unfavorable instability. Latest CAMs show a continued northeast progression of storms with expansion of coverage going into the evening hours across northeast NM. Areas along/north of I-40 will be favored later today and this evening for strong to severe storms producing locally heavy downpours, hail and occasional lightning. There is an enhanced threat for flooding on the Hermit's Peak/Calf Canyon burn scar late this afternoon and evening with these storms, especially considering the 0.10-0.40" that fell on the scar overnight through this morning. The upper low will continue east across southern CO and northern NM tonight through Sunday and will bring another round of convection to north central/northeast NM after some daytime heating. However, the shear environment will be minimal, especially compared to today's, so any thunderstorms that develop Sunday will likely be garden-variety. && .LONG TERM... (Monday through Friday) Issued at 130 PM MDT Sat May 11 2024 Weak ridging will follow behind the departing upper low on Mon/Tue, bringing a warming/drying trend. Daytime temperatures should be back above normal most areas by Tuesday. Sufficient moisture will linger on Mon/Tue for isolated to scattered daytime heating triggered showers and storms, mainly over the mountains. The combination of an approaching northern stream trough and an approaching weak Pacific low will bring sufficient forcing and a bump in PWATs for an increase precipitation chances Wed/Thu. This setup will likely be wetter for areas along/east of the central mountain chain as the northern stream trough brings a backdoor front to aide in forcing. An upper level ridge will follow the departing troughs on Fri/Sat, bringing a renewed warming/drying trend with temperatures rising back above normal areawide by Saturday. && .AVIATION... (18Z TAFS) Issued at 1010 AM MDT Sat May 11 2024 MVFR conditions will be associated with scattered to numerous showers and storms today across north central and eastern NM. Storms are forecast to move in on the ABQ Metro between 19-23Z. KLVS will likely go down to IFR with higher chances for storms this afternoon/evening. Areas of MVFR conditions in low stratus will redevelop overnight across eastern NM, with lower IFR probabilities. Improvement is forecast Sunday morning between 14-16Z. Both KFMN and KGUP are forecast to remain VFR through the TAF period. && .FIRE WEATHER... Issued at 130 PM MDT Sat May 11 2024 Critical fire weather conditions are not forecast through the next seven days. The combination of an upper level low and backdoor front will bring good chances for wetting storms to northern and eastern NM through tonight. Another round of wetting storms is forecast Sunday across north central and northeast areas as the upper low exits to the east. An upper level ridge will bring hot, dry and unstable conditions Mon/Tue, with low chances for wetting rain over the mountains. An upper level trough will bring back good chances for wetting storms Wed/Thu, followed by a warming and drying trend that will bring back hot, dry and unstable conditions by Saturday. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 40 73 41 79 / 10 10 0 5 Dulce........................... 31 65 32 73 / 20 40 10 30 Cuba............................ 35 65 37 73 / 20 20 5 20 Gallup.......................... 33 71 34 77 / 10 10 0 5 El Morro........................ 34 67 38 72 / 5 10 0 20 Grants.......................... 33 70 34 76 / 5 10 0 10 Quemado......................... 36 69 38 74 / 0 10 0 20 Magdalena....................... 42 70 45 74 / 0 10 0 10 Datil........................... 37 67 41 72 / 0 10 0 20 Reserve......................... 33 74 35 79 / 0 5 0 5 Glenwood........................ 46 79 49 83 / 0 5 0 0 Chama........................... 30 58 31 66 / 30 60 30 40 Los Alamos...................... 41 62 44 70 / 50 30 10 30 Pecos........................... 37 62 38 69 / 60 30 10 40 Cerro/Questa.................... 36 56 37 65 / 60 50 20 30 Red River....................... 29 50 30 58 / 70 60 20 40 Angel Fire...................... 28 54 28 60 / 70 50 20 40 Taos............................ 32 61 31 70 / 60 40 20 20 Mora............................ 33 60 35 66 / 70 40 10 40 Espanola........................ 41 68 42 76 / 60 30 10 20 Santa Fe........................ 41 63 43 71 / 50 20 10 30 Santa Fe Airport................ 40 67 41 75 / 40 20 10 20 Albuquerque Foothills........... 47 71 50 78 / 30 10 5 10 Albuquerque Heights............. 46 73 48 79 / 20 10 5 5 Albuquerque Valley.............. 45 75 47 81 / 20 10 5 5 Albuquerque West Mesa........... 46 73 48 79 / 20 10 5 5 Belen........................... 43 77 44 82 / 10 10 0 5 Bernalillo...................... 45 73 47 80 / 30 10 0 10 Bosque Farms.................... 42 76 43 81 / 10 10 5 5 Corrales........................ 45 74 46 80 / 20 10 0 5 Los Lunas....................... 43 76 43 82 / 10 10 0 5 Placitas........................ 45 69 47 76 / 30 20 5 10 Rio Rancho...................... 46 73 47 79 / 20 10 0 5 Socorro......................... 48 80 49 83 / 5 10 0 0 Sandia Park/Cedar Crest......... 41 64 44 71 / 30 20 5 20 Tijeras......................... 42 67 44 74 / 30 10 5 20 Edgewood........................ 39 67 41 75 / 30 10 5 20 Moriarty/Estancia............... 36 69 36 76 / 30 10 5 10 Clines Corners.................. 38 64 38 70 / 50 10 5 20 Mountainair..................... 40 68 42 74 / 10 10 0 10 Gran Quivira.................... 40 69 41 75 / 10 10 0 10 Carrizozo....................... 47 74 49 78 / 10 5 0 10 Ruidoso......................... 43 67 45 70 / 20 5 0 20 Capulin......................... 38 60 40 67 / 80 70 20 30 Raton........................... 38 64 39 72 / 70 60 20 20 Springer........................ 38 66 39 72 / 70 40 10 30 Las Vegas....................... 36 64 38 69 / 70 30 10 30 Clayton......................... 46 69 47 74 / 80 60 20 10 Roy............................. 43 67 44 73 / 90 40 10 30 Conchas......................... 50 75 47 79 / 80 20 5 10 Santa Rosa...................... 47 72 45 76 / 70 10 5 10 Tucumcari....................... 50 77 46 80 / 70 20 5 10 Clovis.......................... 53 79 50 79 / 60 20 5 0 Portales........................ 53 80 49 81 / 60 10 0 0 Fort Sumner..................... 52 78 47 80 / 50 10 0 0 Roswell......................... 56 86 54 86 / 20 0 0 0 Picacho......................... 46 78 48 79 / 20 0 0 10 Elk............................. 45 75 47 76 / 20 5 0 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...11 LONG TERM....11 AVIATION...11
In the hours before
Special weather statement, May 11, 1:50 PM MDT, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
150 PM MDT Sat May 11 2024
NMZ218-221-112015-
Santa Fe Metro Area-Sandia/Manzano Mountains Including Edgewood-
150 PM MDT Sat May 11 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SANDOVAL AND WEST
CENTRAL SANTA FE COUNTIES THROUGH 215 PM MDT...
At 149 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Golden, or 15 miles east of Bernalillo, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cerrillos Hills State Park, Madrid, Los Cerrillos, La Bajada, Golden,
La Cienega, and Galisteo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
Persons in campgrounds should seek sturdy shelter until this storm
passes.
&&
LAT...LON 3542 10594 3522 10628 3533 10640 3534 10639
3541 10639 3566 10621
TIME...MOT...LOC 1949Z 227DEG 21KT 3535 10629
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
16/12Local storm report, May 11, 3:20 PM MDT, 2 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
320 PM MDT Sat May 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM Non-Tstm Wnd Gst 3 W Farmington 36.75N 108.23W
05/11/2024 M60 MPH San Juan NM ASOS
ASOS station KFMN Farmington Airport.
&&Local storm report, May 11, 3:23 PM MDT, 2 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
323 PM MDT Sat May 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM Non-Tstm Wnd Gst 3 W Farmington 36.75N 108.23W
05/11/2024 M60 MPH San Juan NM ASOS
ASOS station KFMN Farmington Airport.
&&
CALocal storm report, May 11, 5:01 PM MDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
501 PM MDT Sat May 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM Non-Tstm Wnd Gst 3 W Farmington 36.75N 108.23W
05/11/2024 M60 MPH San Juan NM ASOS
ASOS station KFMN Farmington Airport.
&&Local storm report, May 11, 5:06 PM MDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
506 PM MDT Sat May 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM Tstm Wnd Gst 1 S Clines Corners 35.00N 105.67W
05/11/2024 M62 MPH Torrance NM ASOS
ASOS station KCQC Clines Corners 1 SSE.
&&Local storm report, May 11, 5:59 PM MDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
559 PM MDT Sat May 11 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM Hail 4 SSW Roswell Correctio 33.08N 104.55W
05/11/2024 E1.75 Inch Chaves NM Public
&&
44The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 6:13 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 62 min |
| May 11, 6:34 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 26 min |
| May 11, 6:43 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Roosevelt | 62 min |
| May 11, 6:45 PM MDT | Areal Flood Advisory | ABQ | Chaves | 3 hr |
| May 11, 6:52 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe, San Miguel | 53 min |
| May 11, 7:05 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 40 min |
| May 11, 7:43 PM MDT | Special Weather Statement | ABQ | Quay | 32 min |
| May 11, 7:45 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe, Quay | 60 min |
| May 11, 8:00 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 60 min |
| May 11, 8:40 PM MDT | Special Weather Statement | ABQ | 35 min | |
| May 11, 8:59 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 47 min |
| May 11, 9:05 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 40 min |
| May 11, 9:12 PM MDT | Special Weather Statement | ABQ | Guadalupe | 33 min |
| May 11, 9:37 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca, Guadalupe, Quay | 45 min |
| May 11, 9:45 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 38 min |
| May 11, 10:20 PM MDT | Severe Thunderstorm Warning | ABQ | Quay | 40 min |
| May 11, 10:58 PM MDT | Special Weather Statement | ABQ | Quay | 32 min |
Nearby
Tornado Warnings in New Mexico, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.